Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

Finite quaternionic matrix groups


Author: Gabriele Nebe
Journal: Represent. Theory 2 (1998), 106-223
MSC (1991): Primary 20C10, 11E39, 11R52
DOI: https://doi.org/10.1090/S1088-4165-98-00011-9
Published electronically: April 10, 1998
MathSciNet review: 1615333
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let ${\mathcal D}$ be a definite quaternion algebra such that its center has degree $d$ over ${\mathbb Q}$. A subgroup $G$ of $GL_n({\mathcal D})$ is absolutely irreducible if the ${\mathbb Q}$-algebra spanned by the matrices in $G$ is ${\mathcal D}^{n\times n}$. The finite absolutely irreducible subgroups of $GL_n({\mathcal D})$ are classified for $nd \leq 10$ by constructing representatives of the conjugacy classes of the maximal finite ones. Methods to construct the groups and to deal with the quaternion algebras are developed. The investigation of the invariant rational lattices yields quaternionic structures for many interesting lattices.


References [Enhancements On Off] (What's this?)

  • [Ami 55] S. A. Amitsur, Finite subgroups of division rings. Trans. Amer. Math. Soc. 80 (1955) 361-386. MR 17:577c
  • [Asc 84] M. Aschbacher, On the maximal subgroups of the finite classical groups. Invent. Math. 76 (1984) 469-514. MR 86a:20054
  • [BaN 97] C. Bachoc, G. Nebe, Classification of two genera of 32-dimensional lattices over the Hurwitz order. Exp. Math. 6, no. 2 (1997) 151-162. CMP 98:02
  • [BeZ 85] H. Benz and H. Zassenhaus, Über verschränkte Produktordnungen. J. Number Theory 20 (1985) 282-298. MR 86k:11072
  • [Bli 17] H. F. Blichfeldt, Finite Collineation groups. The University of Chicago Science Series (1917).
  • [Bra 51] R. Brauer, On the algebraic structure of group rings. J. Math. Soc. Japan 3 (1951) 237-251. MR 13:442b
  • [BBNWZ 78] H. Brown, R. Bülow, J. Neubüser, H. Wondratschek and H. Zassenhaus, Crystallographic Groups of Four-Dimensional Space. Wiley, 1977. MR 58:4109
  • [Coh 80] A. M. Cohen, Finite quaternionic reflection groups. J. Alg. 64 (1980) 293-324. MR 81g:20093
  • [CCNPW 85] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker and R. A. Wilson, Atlas of finite groups. Oxford University Press, 1985. MR 88g:20025
  • [CoS 88] J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups. Springer-Verlag, 1988. MR 89a:11067
  • [CuR 81] C. W. Curtis and I. Reiner Methods of Representation Theory. Wiley Classics, MR 90k:20001
  • [DuV 64] Patrick Du Val, Homographies Quaternions and Rotations. Oxford Math. Monographs (1964). MR 29:6361
  • [Eic 38] M. Eichler, Über die Idealklassenzahl hyperkomplexer Systeme. Math. Zeitschrift 43 (1938) 481-494.
  • [Fei 74] W. Feit, On integral representations of finite groups. Proc. London Math Soc. (3) 29 (1974) 633-683. MR 51:10448
  • [Fei 82] W. Feit, The Representation Theory of Finite Groups. North-Holland (1982). MR 83g:20001
  • [Fei 83] W. Feit, The Computations of some Schur indices. Israel J. Math. 46, no. 4 (1983) 274-300. MR 85j:20004
  • [GAP 94] M. Schönert (ed.), Groups, Algorithms and Programming. Lehrstuhl D für Mathematik, RWTH Aachen, Germany (1994) available via anonymous ftp on the server ftp://ftp-gap.dcs.st-and.ac.uk/pub/gap
  • [Gro 90] B. Gross, Group representations and Lattices. J. Amer. Math. Soc. 3 (1990) 929-960. MR 92a:11077
  • [HaS 85] B. Hartley and M. A. Shahabi Shojaei, Finite quasisimple groups of $2\times 2$ matrices over a division ring. Math. Proc. Cambridge Phil. Soc. 97 (1985) 415-420. MR 86h:20073
  • [HoP 89] D. F. Holt and W. Plesken, Perfect Groups. Oxford University Press, 1989. MR 91c:20029
  • [Hup 67] B. Huppert, Endliche Gruppen I. Springer-Verlag 1967. MR 37:302
  • [JLPW 95] C. Jansen, K. Lux, R. A. Parker and R. A. Wilson, An atlas of Brauer Characters. Clarendon Press, Oxford, 1995. MR 96k:20016
  • [KANT 93] M. Pohst e.a., KANT-V2. Computer Algebra in Deutschland (edited by Fachgruppe Computeralgebra der GI, DMV and GAMM), (1993) 212-218.
  • [Lan 70] S. Lang, Algebraic Number Theory. Addison-Wesley 1970. MR 44:181
  • [LaS 74] V. Landazuri, G.M. Seitz, On the minimal degrees of projective representations of the finite Chevalley groups. J. Alg. 32 (1974) 418-443. MR 50:13299
  • [Lor 71] F. Lorenz, Über die Berechnung der Schurschen Indizes von Charakteren endlicher Gruppen. J. Number Theory 3 (1971) 60-103. MR 43:3357
  • [MAGMA] W. Bosma and J. Cannon, Magma V2. Handbook of Magma functions, University of Sydney, 1997.
  • [Neb 95] G. Nebe, Endliche rationale Matrixgruppen vom Grad 24., Dissertation, RWTH Aachen (1995).
  • [Neb 96] G. Nebe, Finite subgroups of ${GL}_{24}(\mathbb Q)$. Exp. Math. 5, no. 3 (1996) 163-195. MR 98b:20080
  • [Neb 96a] G. Nebe, Finite subgroups of ${GL}_n({\mathbb Q})$ for $25\leq n \leq 31$. Comm. Alg. 24(7) (1996) 2341-2397. MR 97e:20066
  • [Neb 98] G. Nebe, Some cyclo-quaternionic lattices. J. Algebra 199 (1998) 472-498. CMP 98:06
  • [Neb 97] G. Nebe, The normaliser action and strongly modular lattices., Enseign. Math. 43 (1997) 67-76. CMP 97:15
  • [NeP 95] G. Nebe and W. Plesken, Finite rational matrix groups of degree 16. Mem. Amer. Math. Soc. 116, no. 556 (1995). MR 95k:20081
  • [O'Me 62] O. T. O'Meara, Introduction to Quadratic Forms., 3rd corrected printing, Springer 1973.
  • [Ple 91] W. Plesken, Some applications of representation theory. Progress in Mathematics, vol 95: Representation Theory of Finite Groups and Finite-Dimensional Algebras, (ed. by G. O. Michler, C. M. Ringel), (1991) 477-496. MR 92k:20019
  • [PlH 84] W. Plesken and W. Hanrath, The Lattices of Six-Dimensional Euclidean Space. Math. Comp. 43, no. 168 (1984) 573-587. MR 85m:11036
  • [PlN 95] W. Plesken and G. Nebe, Finite rational matrix groups. Mem. Amer. Math. Soc. 116, no. 556 (1995). MR 95k:20081
  • [PlP 85] W. Plesken and M. Pohst, Constructing Integral Lattices With Prescribed Minimum. I. Math. Comp. 45, no. 171 (1985) 209-221. MR 87e:11077
  • [PlS 97] W. Plesken and B. Souvignier, Computing isometries of lattices. J. Symbolic Comp. 24 no. 3-4 (1997). CMP 98:05
  • [Rei 75] I. Reiner, Maximal Orders. Academic Press, 1975. MR 52:13910
  • [Scha 85] W. Scharlau, Quadratic and Hermitian Forms. Grundlehren der mathematischen Wissenschaften 270, Springer-Verlag (1985). MR 86k:11022
  • [Schu 05] I. Schur, Über eine Klasse von endlichen Gruppen linearer Substitutionen. in I. Schur: Gesammelte Abhandlungen I. Springer Verlag (1973) 128-142. MR 57:2858a
  • [Schu 07] I. Schur, Über die Darstellung der endlichen Gruppen durch gebrochen lineare Substitutionen, pp. 198-250 in I. Schur: Gesammelte Abhandlungen I. Springer-Verlag 1973 resp. J. reine u. angew. Math. 132 (1907) 85-137. MR 57:2858a
  • [SeZ 93] G. M. Seitz and A. E. Zalesskii, On the minimal degrees of projective representations of the finite Chevalley Groups, II. J. Alg.158 (1993) 233-243. MR 94h:20017
  • [ShW 86] M. Shirvani and B. A. F. Wehrfritz, Skew Linear Groups. London Math. Soc. Lecture Notes 118 (1986). MR 89h:20001
  • [Sou 94] B. Souvignier, Irreducible finite integral matrix groups of degree 8 and 10. Math. Comp. 63, no. 207 (1994) 335-350. MR 94i:20091
  • [Sri 68] B. Srinivasan, The characters of the finite symplectic group $Sp(4,q)$. Trans. Amer. Math. Soc. 131 (1968) 488-525. MR 36:3897
  • [Swa 62] R. G. Swan, Projective modules over group rings and maximal orders. Ann, Math. 76, no. 1 (1962) 55-61. MR 25:3066
  • [Tay 92] D. E. Taylor, The geometry of the classical groups. Sigma Series in Pure Mathematics, Heldermann Verlag, Berlin (1992). MR 94d:20028
  • [Tie 97] P. H. Tiep, Globally Irreducible Representations of Finite Groups and Integral Lattices. Geometriae Dedicata 64 (1997) 85-123. CMP 97:08
  • [Tit 80] J. Tits, Four presentations of Leech's lattice. Finite simple groups II, Academic Press (1980) 303-307.
  • [Vig 80] M.-F. Vignéras, Arithmétique des Algèbres de Quaternions. Springer Lecture Notes 800 (1980). MR 82i:12016
  • [Was 82] L. C. Washington, Introduction to Cyclotomic Fields. Springer-Verlag 1982. MR 85g:11001
  • [Wat 62] G. L. Watson, Transformations of a Quadratic Form which do not Increase the Class-Number. Proc. London Math. Soc. (3), 12 (1962) 577-587. MR 26:81
  • [Wal 62] G. E. Wall, On the Clifford Collineation, Transform and Similarity Groups (IV). Nagoya Math. J. 21 (1962) 199-222. MR 26:6242
  • [Win 72] D. L. Winter, The automorphism group of an extraspecial $p$-group. Rocky mountains J. Math. Vol. 2, No 2 (1972) 159-168 MR 45:6911
  • [Wit 52] E. Witt, Die algebraische Struktur des Gruppenringes einer endlichen Gruppe über einem Zahlkörper. J. Reine Angew. Math. 190 (1952) 231-245. MR 14:845a
  • [Yam 74] T. Yamada, The Schur subgroup of the Brauer group. Springer Lecture Notes 397 (1974) MR 50:456

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (1991): 20C10, 11E39, 11R52

Retrieve articles in all journals with MSC (1991): 20C10, 11E39, 11R52


Additional Information

Gabriele Nebe
Affiliation: Lehrstuhl B für Mathematik, RWTH Aachen, Templergraben 64, 52062 Aachen, Germany
Email: gabi@math.rwth-aachen.de

DOI: https://doi.org/10.1090/S1088-4165-98-00011-9
Received by editor(s): December 23, 1996
Received by editor(s) in revised form: February 3, 1998, and February 16, 1998
Published electronically: April 10, 1998
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society